Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Morristown, TN

May 6, 2001Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 6, 2001, 5:13 PM EDT for Campbell County, Tennessee. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2001, 5:13 PM EDT (21:13 UTC)
Expired
May 6, 2001, 6:15 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:25 PM EDTThunderstorm WindGrantsboro, TNSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 062113
SVRMRX
TNC013-062215-
/NEW.KMRX.SV.W.0060.062113-062215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE

* UNTIL 615 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF JACKSBORO...OR 8 MILES
  SOUTH OF LA FOLLETTE...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSBORO AROUND 520 PM EDT
  6 MILES EAST OF CARYVILLE AROUND 525 PM EDT
  LA FOLLETTE AROUND 530 PM EDT
  FINCASTLE AROUND 540 PM EDT
  WHITE OAK AROUND 605 PM EDT
  JELLICO AROUND 610 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3624 8423 3625 8402 3656 8398 3659 8424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 6, 2:40 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SUN MAY 6 2001

STORMS FIRING THIS AFTERNOON...PRIMARILY OVER THE SMOKIES AND SRN
MTNS...AND ALSO ALONG EASTERN EDGE OF THE PLATEAU.  THIS IS GENERALLY
ALONG THE AXIS OF BEST INSTABILITY...ALTHO ANOTHER MOST UNSTABLE
AREA IS NE TIP OF TN INTO SWRN VA.  STORMS ARE MOVING SLOWLY N...
AND HAVE POTENTIAL TO AFFECT MUCH OF THE TN VALLEY COUNTIES THIS
EVENING.  I WILL RUN 30-40% POPS...WORDED AS MAINLY THIS EVENING...
AND ADD SCATTERED AREAL COVERAGE QUALIFIER.  ONE STORM BRIEFLY
PULSED OVER REMOTE PARTS OF BLOUNT COUNTY...OTHERWISE MOST FOLKS
SHOULD WELCOME THESE RAINS.

MONDAY-TUESDAY...OLD FRONTAL BOUNDARY LINES UP AS A WARM FRONT...
N TO S ACROSS WRN COUNTY WARNING AREA...SO WENT HIGHER CHANCE POPS
THOSE SECTIONS MONDAY.  CONTINUED JUST SLIGHT CHANCE POPS MONDAY
FOR SWRN VA/EXTREME NE TN ZONES.  OTHERWISE...FAVORED THE MESO-ETA
/ETA MODELS FOR THESE PERIODS...SO UNDERCUT THE HIGHER FAN/MAV
POPS...UNTIL TUESDAY WHEN UPPER RIDGE SHIFTS EAST AS UPPER TROF
AND ASSOCIATED COLD FRONT ENTER WEST HALF OF TN.  WITH RIDGE SLOWLY
EXITING...I DID NOT LIMIT CONVECTION TO JUST DIURNAL FOR 3RD/4TH
PERIODS.

MAV/FAN TEMPS APPEARED TOO COOL GENERALLY ALL PERIODS...SO MY NUMBERS
BELOW ARE MORE IN LINE WITH THE FWC MOS.

CHA  62/77/60/74/54  40/50/40/60
TYS  61/73/58/72/52  30/30/40/50
TRI  57/71/53/71/49  30/20/30/50
OQT  60/72/58/71/51  30/30/40/50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

In the hours before

Local storm report, May 6, 4:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
419 PM EDT SUN MAY 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MORRISTOWN                TN   WIND DAMAGE
05/06/01   HAMBLEN                        TREES DOWN THROUGHOUT MOST
                                          OF COUNTY. REPORTED BY
                                          DISPATCH.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.